Connecticut, 2023

Flash Flooding and Flood in Connecticut, July 16, 2023

July 16, 2023 · NWS BOX · 12 events in 2 counties and zones

A deep longwave trough, south-southwest flow at all levels, and the development of a QLCS (quasi-linear convective system) created all the ingredients for a widespread and susbstantial flash flood event across much of southern New England. For a few hours during the late morning, helicity values were high and a brief tornado formed along the QLCS in North Brookfield, MA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A deep longwave trough, south-southwest flow at all levels, and the development of a QLCS (quasi-linear convective system) created all the ingredients for a widespread and susbstantial flash flood event across much of southern New England. For a few hours during the late morning, helicity values were high and a brief tornado formed along the QLCS in North Brookfield, MA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 16, 7:32 AM EST, 3 minutes earlier.

Area forecast discussion, Jul 16, 7:32 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
832 AM EDT Sun Jul 16 2023

.SYNOPSIS...
A very wet day is in store with downpours and thunderstorms
leading to urban, poor drainage, and flash flooding across much
of the region. Drying out for Monday before rain chances
increase Tuesday as another cold front approaches the region.
Unsettled pattern leads to periods of dry and wet weather
through the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
830 AM Update:

* Tornado Watch in effect until 3 PM for much of SNE *
* Significant flash flood threat also exists *

Very favorable environment in place for severe storms with
short-lived tornadoes and flash flooding. Mesoanalysis shows
plenty of CAPE, especially in 0-3 km layer and strong low level
shear in tropical environment which will persist into afternoon.
Already seeing a lot of rotational couplets and we have one TOR
warned storm in NE MA ahead of main area of showers/storms which
has shown strengthening rotation. We decided to leave metro
Boston out of Watch for now as we think most of activity will be
focused NW of Providence to Boston corridor, especially across
western/central MA and CT, but we did include Providence County
RI where we think the greatest threat is in NW corner of state.

This is one of the more impressive situations we've seen in a
while regarding the tornado threat. Although we do expect any
tornadoes to be short-lived, they will be capable of producing
damage. Additionally, flash flood threat cannot be overlooked as
main area of showers/storms moves through region today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Downpour and shower activity continue into the early overnight hours
tonight, though thunderstorm coverage should wane a bit after sunset
as instability falls off with the loss of daytime heating. Clearing
from west to east will occur beginning around 03Z as the cold front
begins to shift low level winds to the west. Precipitation should be
wrapped up across all areas by 06Z, with the exception of the Cape
and Islands, where showers may linger through about 09Z. Some breaks
of sunshine should develop by sunrise across the western half of the
CWA!

Unfortunately, the cold front will not trigger much relief from the
oppressive dewpoints that have been with us for the last few days,
so temperatures wont budge much overnight, falling back only into
the low-mid 70s once again.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights...

* Little change in the overall weather pattern next week with broad
  troughing over the east coast bringing another round of rain
  chances Tuesday. After a break Wed/Thu rain returns late week.

* Warm and humid weather continues but dewpoints will finally drop
  to the mid-upper 60s by Wednesday into Thursday so it won't feel
  quite as muggy, at least for a while.

Details...

Monday through Tuesday...

Global guidance offers no long term pattern change when we look at
the 500 mb height field and the western U.S. ridge, eastern U.S.
trough pattern. While we do get several reprieves from the unsettled
weather this week, we'll remain periodically unsettled clear through
next weekend thanks to this pattern.

Monday will start wet in the very early morning hours but the plume
of deep moisture moves east, offshore on Monday into early Tuesday
with subtle mid level height rises which will keep SNE dry with a
mix of clouds and sun. This dry weather will persist into Tuesday
though we'll see clouds increasing ahead of an approaching trough
and surface front. This feature moves through late Tuesday with the
return of PWATs 1.5-2 inches which will bring the return of showers
and thunderstorms. Models indicate a decent chance of some of these
storms becoming strong to severe with CAPE over 1000 J/kg, low level
lapse rates of 7.5c/km, and bulk shear of 30-35 kts. Key will be
timing of the frontal forcing which, if it is too delayed would not
be able to take advantage of the instability. Flash flooding will
still be a concern in any downpours, given the wet antecedent
conditions.

Wednesday through Saturday...

Finally a more substantial push of drier air for the whole region
behind Tuesday night's front. Beneath modest mid level ridging
dewpoints drop well into the 60s and PWATs into the 0.5-0.75 inch
range through Thursday. Height rises and subsidence beneath a
surface high should keep rain away until sometime around Thursday
night/Friday when moisture surges north ahead of our next trough.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
Forecast Confidence
Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12Z Update...

Today... High confidence in trends, moderate in timing

Overnight fog/IFR conditions that developed across the
south coast and Islands overnight will lift to MVFR, MVFR/IFR
elsewhere with widespread drenching showers and thunderstorms.
Conditions this morning, between 12-16Z, look particularly poor
for western terminals with the possibility of a near stationary
convective line forming near or along the I-84 corridor. Variety
of TSRA and VCTS used at most terminals today, with the
exception of the Cape and Islands. Heavy rain/thunderstorm
threat begins to shift east after ~20Z. Gusty south/southwest
winds possible, up to 20-30kt possible.

Tonight...Moderate confidence in timing

Downpours and thunderstorms taper off from west to east, with
most terminals free of rain by 06Z, though some showers may
linger across the Cape until 09Z. IFR/MVFR to begin the evening,
lifting to MVFR/VFR by daybreak. A few thunderstorms possible
overnight but confidence on coverage is much less after 00Z,
thus, elected to leave out of the TAF. Winds shifting from the
S/SW to the WSW as cold front approaches from the west.

Monday... High confidence

Lingering MVFR along the eastern MA coastline and Cape through
15Z, otherwise VFR with clearing skies. Light westerly winds
shift to the SW by afternoon.

KBOS TAF...High confidence in trends, moderate in timing.

Shower activity becoming more widespread Sun AM with embedded
thunder mid AM into the afternoon as a line of showers/storms
moves in. Could see briefly higher gusts/heavy downpours if the
line moves over the terminal. Still could have some thunder
during the afternoon, but coverage appearing more spotty in
nature. MVFR develops overnight, VFR possible by 12Z.

KBDL TAF...High confidence in trends, moderate in timing.

MVFR to IFR, heavy downpours and thunderstorms develop after
10Z this morning, becoming more widespread through 16Z as a near
stationary convective line develops somewhere in the vicinity
of BDL. Rain and thunderstorms expected all day, gradually
deteriorating after 00Z tonight. MVFR improving to VFR by
daybreak with a windshift to the west; 5-10kt.

Outlook /Monday through Thursday/...

Sunday: Mainly IFR, with areas MVFR possible. Breezy. SHRA,
chance TSRA.

Sunday Night: Mainly IFR, with areas MVFR possible. Breezy.
Chance SHRA, slight chance TSRA, patchy BR.

Monday: Mainly VFR, with local IFR possible.

Monday Night: VFR.

Tuesday: VFR. Slight chance SHRA, isolated TSRA.

Tuesday Night: VFR. Chance SHRA, isolated TSRA.

Wednesday: VFR.

Wednesday Night: VFR. Slight chance SHRA.

Thursday: VFR. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today...Medium confidence

Continued showers and thunderstorms with heavy rain and gusty winds
are possible through the entire day. Winds stay out of the south
with gusts up to 25 knots. Small Craft advisory will likely be
needed along the outer waters with seas rising to 5-6 feet. Inner
waters likely wont need small crafts with seas only 3-4 feet.

Tonight Night...Medium confidence

Decreasing southerly winds overnight but seas likely remain elevated
at 4-5 feet for the outer waters and 3-4 feet for the inner waters.
Winds begin to shift WSW near daybreak.

Monday... High Confidence

Lingering showers may persist across the eastern waters through
15Z, otherwise dry with good visibility. West winds 10-15kt
shift to the SW through the day.

Outlook /Monday through Thursday/...

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Chance of rain showers, slight
chance of thunderstorms. Local visibility 1 to 3 nm.

Sunday Night: Winds less than 25 kt. Local rough seas. Rain
showers likely, slight chance of thunderstorms. Local
visibility 1 to 3 nm.

Monday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers, isolated thunderstorms. Local visibility 1 to
3 nm.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday Night through Thursday: Winds less than 25 kt. Seas
locally approaching 5 ft. Slight chance of rain showers.

&&

.HYDROLOGY...
Flood Warnings remain in place on the CT River from Hartford,
south. Renewed flooding concerns likely to develop the second
half of the weekend as an additional 2-4", locally 6"+, of rain
may fall across southern New England; exacerbating existing
flooding, or lead to new flooding elsewhere.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ002>004.
MA...Flood Watch through late tonight for MAZ002>017-020-026.
RI...Flood Watch through late tonight for RIZ001>007.
MARINE...Small Craft Advisory until 8 AM EDT Monday for ANZ250-254>256.

&&

SYNOPSIS...BW/KS
NEAR TERM...JWD
SHORT TERM...KS
LONG TERM...BW
AVIATION...BW/KS
MARINE...BW/KP/KS
HYDROLOGY...
Hazardous weather outlook, Jul 16, 7:25 AM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
825 AM EDT Sun Jul 16 2023

CTZ002>004-MAZ002>012-014-026-RIZ001-002-171230-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Southeast Middlesex MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-
825 AM EDT Sun Jul 16 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 497 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts and northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ013-015>017-020-RIZ003>007-171230-
Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Southern Bristol MA-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
825 AM EDT Sun Jul 16 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for eastern Massachusetts,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ018-019-021>024-RIZ008-171230-
Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
825 AM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-171230-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
825 AM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The Brookhaven radar (KOKX), 92 km away, was scanning. The volume nearest the first event began at 12:37 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 5 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 16, 7:35 AM EST
Where
Hartford County, Rocky Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.670, -72.630

In Rocky Hill, a large tree was uprooted, per picture on social media. Time estimated by radar.

Flash Flood, Hartford

When
July 16, 8:25 AM EST to 9:25 AM EST
Where
Hartford County, 0.13 mi NNE of Bristol to 0.14 mi NNE of Bristol
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.672, -72.949

In Bristol, several roads were covered in deep water and impassable with cars stuck.

Flash Flood, Hartford

When
July 16, 8:30 AM EST to 9:30 AM EST
Where
Hartford County, 1.29 mi W of New Britain to 1.26 mi W of New Britain
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.672, -72.805

In New Britain, there was 2 feet of water on Corbin Ave.

Thunderstorm Wind, Hartford

When
July 16, 8:35 AM EST
Where
Hartford County, Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.780, -72.520

In Manchester, trees were down on wires in multiple locations. Report relayed by amateur radio.

Thunderstorm Wind, Hartford

When
July 16, 8:40 AM EST
Where
Hartford County, 0.42 mi NW of Glastonbury
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Fire Department/Rescue
Coordinates
41.724, -72.626

In Glastonbury, a tree and wires were down on Naubuc Avenue. Report relayed by amateur radio.

Flash Flood, Hartford

When
July 16, 8:52 AM EST to 9:52 AM EST
Where
Hartford County, 1.38 mi NW of West Hartford to 1.36 mi NW of West Hartford
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.764, -72.749

In West Hartford, there was 3 feet of water on Argyle Rd with a vehicle stuck.

Flash Flood, Hartford

When
July 16, 8:58 AM EST to 9:58 AM EST
Where
Hartford County, 1.7 mi WNW of Windsor to 1.63 mi WNW of Windsor
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.864, -72.677

In Windsor, there was several feet of water on Addison Rd.

Thunderstorm Wind, Hartford

When
July 16, 9:24 AM EST
Where
Hartford County, 0.47 mi W of South Wethersfield
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
41.700, -72.659

In Wethersfield, several small trees were uprooted, flashing was ripped off a building, and a large bronze landscaping piece was tipped over on Silas Deane Highway.

Thunderstorm Wind, Tolland

When
July 16, 9:25 AM EST
Where
Tolland County, 0.12 mi NNE of Tolland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.871, -72.369

In Tolland, trees were down on wires on an unspecified street. Report relayed by amateur radio.

Flash Flood, Hartford

When
July 16, 9:40 AM EST to 10:40 AM EST
Where
Hartford County, 1.5 mi WNW of (Hfd)hartford-Branrd to 1.47 mi WNW of (Hfd)hartford-Branrd
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.740, -72.676

In Hartford, parts of Franlkin Ave were closed from 1 foot of water.

Flash Flood, Hartford

When
July 16, 11:15 AM EST to 12:15 PM EST
Where
Hartford County, 8.03 mi E of Windsorville to 8.13 mi E of Windsorville
Cause
Heavy Rain
Reported by
Public
Coordinates
41.876, -72.374

In Tolland, there was roadway damage on Dunn Hill Rd with cracking asphalt.

Flood, Hartford

When
July 16, 12:00 PM EST to 1:00 PM EST
Where
Hartford County, 1.12 mi WSW of Forestville to 1.1 mi WSW of Forestville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.661, -72.918

In Bristol, a portion of Rt 229 at Rt 72 was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2023Every state in 2023This day in weather historyWarnings in Connecticut, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108950, 1118107, 1118108, 1108947, 1108948, 1118109, 1118110, 1108954, 1108961, 1118111, 1118112, 1118113.